Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Albany, NY

June 30, 2001Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 30, 2001, 7:05 PM EDT for Berkshire County, Massachusetts. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 7:05 PM EDT (23:05 UTC)
Expired
Jun 30, 2001, 8:00 PM EDT
In force
55 min
Issued by
NWS Albany, NY
Area
Whole counties

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 7:21 PM EDTThunderstorm WindSheffield, MA
Jun 30, 7:33 PM EDTHail 0.75North Adams, MA
Jun 30, 7:44 PM EDTThunderstorm WindLanesborough, MA
Jun 30, 7:56 PM EDTThunderstorm WindPittsfield, MA
Jun 30, 7:56 PM EDTThunderstorm WindLenox, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 302305
SVRALY
MAC003-010000-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
705 PM EDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 800 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM SOUTH EGREMONT TO 6 MILES
  SOUTHWEST OF SOUTH EGREMONT...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOUSATONIC AND GREAT BARRINGTON AT 710 PM EDT
  ASHLEY FALLS AND SHEFFIELD AT 720 PM EDT
  MONTEREY AT 730 PM EDT
  SANDISFIELD AT 745 PM EDT
  OTIS AT 750 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4230 7351 4214 7354 4202 7365 4201 7290
          4213 7279 4229 7276

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:15 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 2:15 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT SAT JUN 30 2001

SCT CONVECTION RIGHT ABT ON CUE...MAINLY W OF HDSVLY AND A BKN LN
K1V4-KSYR. ETA KEEPS SEVERAL HND CAPES OVR DIST DURG NGT...RCHG
A CREST IN THE 1500-2000 J/KG BALLPARK WITH FROPA SUN. GEM/ETA/NGM/
AVN RUN ALL SEEM TO BE IN REASONABLE AGREEMENT ON PROGGED POSITION
OF STG CDFNT SOMEWHERE INVOF KPSM-KHPN-KPHL COORIDOR AT 00Z MON.
SHOULD YANK FNT THRU DIST RIGHT ARND TIME OF MAX HEATING. APPEARS
UPR SUPPORT IS SUFFICIENTLY IN TRAIL SUCH THAT SOME CONVECTION MAY
CONT INTO THE EVNG...HOWEVER POST-FNTL DRY INTRUSION APT TO LIMIT
QPF IN NW FLOW ENVIRONMENT. THEREAFTER...NGM JUMPS SLGTLY AHEAD OF
THE PACK BY 12Z MON ACRS NC...BUT BY THEN NO LONGER A FACTOR. BY 00Z
TUE...SFC RDG POSITIONED ERN VA-LWR GRTLKS. BY WED...MID-LVL ASSUMES
CYC CURVATURE AND REINFORCING SHOT OF COOL AIR /SHOULD THIS READ
CLIPPER/ ARRIVES FOR WED NGT INTO SMALL HOURS OF THU WITH PCPN AT
LEAST A COUPLE HND MILES IN ADVANCE. POLAR VORTEX AT H2.5 ROLLS INTO
WRN QUE BY THU.  MCKINLEY/GJM

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Jun 30, 5:49 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
549 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    NORTH ADAMS               MA   .75 INCH HAIL
06/30/01   BERKSHIRE

0344 PM    LANESBOROUGH              MA   WIND DAMAGE
06/30/01   BERKSHIRE                      TREES DOWN

0344 PM    BRATTLEBORO               VT   WIND DAMAGE
06/30/01   WINDHAM                        LARGE TREE AND WIRES DOWN

0356 PM    PITTSFIELD                MA   WIND DAMAGE
06/30/01   BERKSHIRE                      LARGE TREE DOWN

0356 PM    LENOX                     MA   WIND DAMAGE
06/30/01   BERKSHIRE                      TREES DOWN

0429 PM    LEE                       MA   .75 INCH HAIL
06/30/01   BERKSHIRE                      DIME SIZE HAIL

0438 PM    WEST BECKET               MA   .88 INCH HAIL
06/30/01   BERKSHIRE                      NICKEL AND DIME SIZED HAIL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:33 PM EDTSevere Thunderstorm WarningALYBerkshire57 min
Jun 30, 4:37 PM EDTSevere Thunderstorm WarningALYBerkshire53 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.